Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Cheyenne, WY

September 6, 2001Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 6, 2001, 4:58 PM MDT for Cheyenne County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 4:58 PM MDT (22:58 UTC)
Expired
Sep 6, 2001, 5:45 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:17 PM MDTHail 0.75Gurley, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS55 KCYS 062259
SVRCYS
NEC033-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 545 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GURLEY...OR ABOUT 13 MILES NORTH OF
  SIDNEY...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DALTON

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

JK

LAT...LON 4143 10326 4123 10326 4118 10261 4143 10265

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:27 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 6, 1:27 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MDT THU SEP 6 2001

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AS EXPECTED SINCE LATE MORNING
OVER PARTS OF SOUTHEAST WYOMING...IN DIFFLUENT FLOW AHEAD OF THE
EXTREME NORTHERN UTAH UPPER LOW.  THIS ACTIVITY SHOULD BECOME MORE
WIDESPREAD THROUGH THE EVENING AND BECOME MORE STRATIFORM.  MAIN
THREAT FROM STORMS WILL BE SMALL HAIL EARLY THIS EVENING...WITH UP TO
ONE INCH DIAMETER HAIL IN THE SOUTHERN HALF OF THE NEBRASKA
PANHANDLE.  THE 12Z RUN OF THE MODELS ARE MORE SIMILAR THAN PREVIOUS
RUNS...WITH THE AVN STILL DIFFERING IN ITS FURTHER NORTH PLACEMENT OF
THE UPPER LOW AND LOWER HUMIDITIES.  12Z ETA LOOKED CLOSE AT 18Z WITH
THE CURRENT EXTREME NORTHERN UTAH UPPER LOW AND ITS DEPICTION OF THE
MORE SOUTHWARD MOVEMENT OF THE FEATURE THROUGH 12Z FRIDAY.  AT THE SAME
TIME...A COLD FRONT WILL MOVE THROUGH THE REST OF THE CWA BY 23Z.
FAVORABLE PATTERN FOR A 5 TO 9 HOUR PERIOD OF RAINFALL OVER THE CWA AS
THE COOLER BOUNDARY LAYER AIR MASS IS OVERRUN BY THE DIFFLUENT SOUTHWEST
FLOW ALOFT.  PRECIPITATION SHOULD ALSO CHANGE OVER TO LIGHT SNOW AS THE
NIGHT GOES ON AT ELEVATIONS ABOVE 9500 FEET.  THE PRECIPITATION THEN
ENDS FROM NORTH TO SOUTH OVER THE CWA LATE TONIGHT AND EARLY FRIDAY
MORNING AS THE UPPER LOW MOVES FURTHER SOUTH...ATMOSPHERE DRIES AND
SURFACE UPSLOPE WEAKENS SOME.  PRECIPITATION WILL INCREASE AGAIN OVER
THE CWA LATE FRIDAY AFTERNOON AND CONTINUE UNTIL SHORTLY AFTER 06Z
FRIDAY NIGHT AS ANOTHER SURGE MOVES THROUGH THE CWA.  THE SURGE IS
BROUGHT SOUTHWARD BY A DIGGING 250 MB JET DURING THAT TIME.  THE JET
AND REINFORCED BOUNDARY LAYER UPSLOPE FLOW WILL AGAIN HELP DEVELOP
PRECIPITATION LATE FRIDAY AFTERNOON THROUGH 06Z FRIDAY NIGHT.  THE
PRECIPITATION SHOULD END BY 09Z FRIDAY NIGHT...WITH THE RAIN CHANGING
OVER TO A WET SNOW BY LATE EVENING.  700 MB TEMPERATURES AND THICKNESS
VALUES SUPPORT THE CHANGEOVER.  SINCE IT WILL BE AT THE TAIL END OF
THAT EVENT...WILL NOT MENTION ANY AMOUNTS AT THIS TIME...BUT AN INCH
OR TWO ON GRASSY SURFACES IS POSSIBLE.  THE CLOUDS...WINDS AND
PRECIPITATION FRIDAY NIGHT WILL HELP KEEP THE TEMPERATURES UP SOME
AND GENERALLY ABOVE FREEZING.  AFTER A DRY AND COOL DAY ON SATURDAY
THE TEMPERATURES START TO REBOUND ON SUNDAY.  MAV AND FAN GUIDANCE
NUMBERS ARE COOLER THAN THOSE OF THE FWC AND FIT WITH THE ETA AND
WILL GO CLOSER TO THOSE NUMBERS.

.EXTENDED DISCUSSION...TYPICAL LATE SUMMER/EARLY AUTUMN PATTERN IN
THE EXTENDED WITH SEASONAL TEMPERATURES AND A PROGRESSIVE UPPER FLOW
PATTERN. A FLAT RIDGE WILL ADVECT OVER THE REGION MON FOR DRY
CONDITIONS. A RAPIDLY MOVING SERIES OF VORT DISTURBANCES WILL
FLATTEN THE RIDGE AND BRING A CHANCE OF RAIN TUE AND WED AS THE FLOW
BACKS TO SOUTHWEST. THU LOOKS DRY AS THE REGION WILL BE IN BETWEEN
SHORTWAVES.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/ROBINSON

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.